Alert archive / Michigan / Gale Watches in 2018
Gale Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Apr 2, 2018, 3:44 PM EDT. It took effect at Apr 3, 2018, 5:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 3:44 PM EDT (19:44 UTC)
- In effect from
- Apr 3, 2018, 5:00 PM EDT
- Expired
- Apr 3, 2018, 3:33 AM EDT
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Apr 2, 1:50 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 2, 1:50 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
150 PM EDT Mon Apr 2 2018
.UPDATE...
Issued at 1106 AM EDT Mon Apr 2 2018
Relatively flat zonal upper level flow and loose thermal gradient
across the eastern half/two-thirds of the country this morning, with
only some weak vorticity traversing the Great Lakes. Sfc high
pressure and a corridor of drier air was laid out across the srn
Lakes. This was only resulting in some thin high cloudiness for nrn
Michigan. Pretty quiet out there.
Upstream across the Pac NW, a well defined shortwave trough was
pressing into the nrn Rockies, ejecting initial vorticity into the
nrn plains, which has induced lee side low pressure with sfc
troughing extending through South Dakota and srn MN. There was not
much moisture associated with this system attm, with PWATS only
around 0.50", but general light snows have broken out in this region
with the assistance of WAA, DPVA, and upper divergence in right
entrance region of a 100+kt jet core. Stronger shortwave energy will
eject into the nrn Plains through the day, and these snows are
expected to expand into more of MN and even into Wisconsin by the
end of the day. While no snows are expected to break out in nrn
Michigan through the day, skies will be thickening in clouds.
High temperatures today in early sun will reach the middle 30s in
eastern upper with upper 30s to lower 40s in nrn lower.
All attention will be directed to the evolution of the low
pressure in the lee of the Rockies, as our potentially significant
snowfall will come from this system.
&&
.NEAR TERM...(Today through Tonight)
Issued at 353 AM EDT Mon Apr 2 2018
...Accumulating snow begins tonight...
High Impact Weather Potential...Minor accumulations of snow
tonight...marking the start of a period of accumulating synoptic
snowfall.
Pattern Synopsis/Forecast...Large area of strong high pressure
remains centered over the heart of the US early this morning... with
pronounced ridging and dry air extending thru the Western Great
Lakes region. An area of weak low pressure is centered over Central
Ontario...with a trailing cold front extending westward to around
the Arrowhead of Minnesota. Meanwhile...low pressure is gathering
strength along and just to the lee of the Rockies. Closer to home...
skies remain mostly clear across our CWA attm...with temps generally
in the teens.
High pressure center will slide eastward thru the Southern Great
Lakes today...as the cold front well to our north just clips Upper
Michigan. Warm front associated with the developing low pressure
system over the Plains will lift NE toward Michigan tonight.
Moisture shield associated with the warm front will begin to poke
into our CWA tonight. Strengthening isentropic ascent and deepening
moisture along and north of the warm front will result in the
development of a mainly light snow shield across most of our CWA
tonight. This will mark the beginning of an extended period of
synoptic snowfall as this low pressure system slowly tracks eastward
thru the Great Lakes region. Snowfall intensity will be generally
light during the onset tonight...especially late tonight. Expect
around an inch of new snow tonight for most areas based on QPF and
snow ratios. Certainly the heavier snowfall expected with this
system will fall Tuesday into Tuesday night (see details below).
Temps will be a bit warmer today with high temps ranging from the
low to mid 30s across Eastern Upper Michigan to the lower 40s in the
SE half of our CWA. Low temps tonight will be mainly in the 20s.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 353 AM EDT Mon Apr 2 2018
...Significant winter storm with possibly serious impacts...
High Impact Weather Potential...Significant heavy, wet snowfall
looking increasingly likely for much of northern Michigan. Perhaps
the most impactful winter storm of the season thus far.
Pattern Synopsis/Forecast...A vigorous shortwave will slide over the
Upper Midwest on Tuesday. Out ahead of this wave, a deepening
surface low will lift from the Central Plains northeast into the
Great Lakes region, likely passing through southeast Lower Michigan
Tuesday evening. Strong forcing progged during the day on Tuesday
over northern Michigan (particularly northern Lower) courtesy of
upper divergence, a couple upper jet streaks, DPVA from the potent
shortwave, and mid-level frontogenesis along a tight temperature
gradient over Lower Michigan. A ~60 knot low level jet will
transport a rich supply of Gulf moisture northward into the Southern
Great Lakes, with PWATs ranging from a half inch near the Straits to
an inch or greater downstate on Tuesday. Best forcing and moisture
will slip off to the east by evening, with the dry slot on northern
Michigan's doorstep. The mature system's cold conveyor belt and
cyclonic branch of the warm conveyor belt forming a well-defined
comma head and deformation zone around this time, wrapping around
back into the western UP and Wisconsin. This will result in
continued steady but lighter snowfall heading into Tuesday night,
with the back edge of this activity exiting our east Wednesday
morning. An influx of colder air behind this departing system will
lead to some more lake effect through the rest of the day.
Primary Forecast Concerns...Storm track/moisture content and
ramifications for potential snowfall amounts.
With the driving 500mb shortwave behind this impending winter storm
just coming ashore the Pacific Northwest/British Columbia late this
afternoon, was hoping this evening's model run would start to yield
better agreement on potential storm track and QPF given the better
data sampling. Unfortunately that's not necessarily the case, but on
the plus side things don't look any more muddled than they already
were earlier. Storm track still generally favored to pass from SW
Lower MI to somewhere around Detroit. 00Z run seems to favor a
subtle southward shift, but not drastically different than before.
Still a trend for significant QPF across much of northern Lower
during the day Tuesday as the strongest fgen banding develops.
Exactly where the axis of heaviest QPF will be laid out is still in
question, but model trends have been favoring around 0.9" or greater
for much of northern Lower...generally heaviest across a portion of
northeast Lower. Right now there is low to moderate confidence in
the current QPF forecast, and it will be one of the most critical
forecast elements to pin down over the next 24 hours. Due to a tight
temperature gradient across northern MI, there will be rather
significant variance in snow ratios from south to north across the
APX forecast area, ranging from on average around 7:1 near Saginaw
Bay to around 17:1 across eastern Upper. Despite some of the lower
snow ratios, the sheer magnitude of QPF is currently yielding some
impressive snow totals. 24 hour snowfall between 8am Tue - 8am Wed
looks to possibly reach or exceed 10 inches across a large portion
of northern Lower and perhaps eastern Chippewa/Mackinac counties,
and there will be additional light snow possible both before and
after this timeframe. Boosting confidence level in heavy snow
potential is the fact that GEFS plumes have become more clustered
with mean values around a foot at GLR/APN (assuming 10:1). Also,
ECMWF EPS snowfall probability shows nearly 100% chance for >6"
across most of northern MI and a 60-70% chance for a foot or more
across a portion of northeast Lower.
All this considered, felt it would be prudent to go with a winter
storm watch for the bulk of northern Lower, with the exception of
our southern tier of counties from Manistee to Iosco as well as
Gladwin and Arenac. Our southern counties , especially the lower
elevations, will likely see a bit of rain mixing in during the day
and perhaps a full changeover for Gladwin/Arenac. Considered adding
eastern Upper, but with the slight southward shift in heaviest QPF
in latest guidance and only borderline forecast snowfall amounts
right now, decided to leave it to day shift to evaluate. Gusty
winds, especially near the coasts, could lead to blowing snow and
reduced visibility. Main takeaway should be the threat for
widespread, heavy/wet snow, as this event is looking poised to be
the most impactful winter storm of the season thus far in terms of
snowfall amounts. It will likely make travel very difficult across
the majority of our forecast area. But there are still some
significant forecast details that have yet to be pinned down, which
will certainly impact final snowfall totals as the event draws near.
Stay tuned!
.LONG TERM...(Wednesday night through Sunday)
Issued at 353 AM EDT Mon Apr 2 2018
High Impact Weather Potential...Occasional chances for snow through
the period from lake effect and passing systems.
A very active late winter pattern continues through the first week
of April and possibly beyond. Temperatures remaining below normal
will promote continued lake effect snow chances at times. The next
better organized system looks to drop south from Ontario Thursday
night into Friday with additional lake effect into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 150 PM EDT Mon Apr 2 2018
Weak high pressure and dry air has given nrn Michigan some quiet
weather over the past several hours. That will change however, as
low pressure in the central plains tracks into Illinois Tuesday
morning, and then across the Detroit area by Tuesday evening.
Skies will be thickening in higher level clouds into the evening,
lowering to MVFR CIGS and possible light snow after midnight and
into Tuesday morning. Snowfall intensities are expected to ramp up
later in the day on Tuesday, with 3 to 6 inches of snow by day's
end. Snow ratios will be around 10/12:1 closer to 15:1 for PLN.
Periodically gust WSW winds will lighten up tonight, before
turning more easterly heading into Tuesday. The easterly winds are
expected to become gusty Tuesday afternoon.
&&
.MARINE...
Issued at 353 AM EDT Mon Apr 2 2018
Winds and waves will remain below SCA criteria today and tonight as
high pressure slides thru the Southern Great Lakes region. A complex
area of low pressure will continue to develop to the lee of the
Rockies and will track eastward out of the Central Plains tonight
thru the Southern Great Lakes region Tuesday and Tuesday night.
Conditions will strengthen to SCA criteria and possibly gale warning
criteria Tuesday and Tuesday night as this system passes just south
of our area. Widespread snow is also expected to develop with
this system beginning tonight and continuing thru Tuesday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH from Tuesday morning through Wednesday
morning for MIZ016>030.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...SMD
NEAR TERM...MR
SHORT TERM...MK
LONG TERM...MK
AVIATION...SMD
MARINE...MRHazardous weather outlook, Apr 2, 3:44 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 344 PM EDT Mon Apr 2 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-031945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 344 PM EDT Mon Apr 2 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Remainder of this afternoon and tonight. Much of northern Michigan will see light snow break out tonight, mainly after midnight. Only minor accumulations are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Snowfall will pick up in intensity Tuesday and Tuesday night. Periods of moderate to heavy snow and significant reductions to visibility will result in very hazardous driving conditions. See the latest Winter Storm Warnings and Advisories for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:17 AM EDT | Winter Storm Watch | APX | Alcona, Alpena, Antrim, Benzie, Cheboygan, Crawford and 8 more | 12 hr |
| Apr 2, 3:43 PM EDT | Winter Storm Warning | APX | Alcona, Alpena, Antrim, Cheboygan, Crawford, Emmet and 10 more | 46 hr |
| Apr 2, 3:43 PM EDT | Winter Weather Advisory | APX | Arenac, Benzie, Gladwin, Iosco, Manistee, Ogemaw | 46 hr |
| Apr 2, 3:44 PM EDT | Small Craft Advisory | APX | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.